A Part of the University of Maryland Medical Center

Connect with UMGCC
Facebook Twitter YouTube Blog iPhone
Email PageEmail page Print PagePrint page

Nausea and Vomiting

Acute or Delayed Nausea and Vomiting

Acute and delayed nausea and vomiting are common in patients being treated for cancer.

Chemotherapy is the most common cause of nausea and vomiting that is related to cancer treatment.

How often nausea and vomiting occur and how severe they are may be affected by the following:

Acute nausea and vomiting are more likely in patients who:

Delayed nausea and vomiting are more likely in patients who:

Acute and delayed nausea and vomiting are usually treated with drugs.

Acute and delayed nausea and vomiting are usually treated with antinausea drugs. Some types of chemotherapy are more likely to cause acute nausea and vomiting. Drugs may be given before each treatment to prevent nausea and vomiting. After chemotherapy, drugs may be given to prevent delayed vomiting. Some drugs last only a short time in the body and need to be given more often. Others last a long time and are given less often.

The following table shows drugs that are commonly used to treat nausea and vomiting caused by cancer treatment: